Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 133, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 22, 2012, 3:35 PM CDT for Campbell County, Corson County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2012, 3:35 PM CDT (20:35 UTC)
- Expired
- Jul 22, 2012, 4:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Campbell County, SD, Corson County, SD
The radar
The Bismarck radar (KBIS), 113 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2770 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
813 WUUS53 KABR 222035 SVRABR SDC021-031-222115- /O.NEW.KABR.SV.W.0133.120722T2035Z-120722T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 335 PM CDT SUN JUL 22 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA... EAST CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 415 PM CDT/315 PM MDT/ * AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF KENEL...OR 16 MILES EAST OF MCLAUGHLIN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KENEL AROUND 240 PM MDT... HERREID AROUND 415 PM CDT... THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 232 AND 238. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4592 10005 4565 10009 4566 10063 4587 10064 TIME...MOT...LOC 2035Z 266DEG 23KT 4577 10049 WIND...HAIL 60MPH 1.00IN $$ SD
1 follow-up statement
647 WWUS53 KABR 222114 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 414 PM CDT SUN JUL 22 2012 SDC021-031-222124- /O.EXP.KABR.SV.W.0133.000000T0000Z-120722T2115Z/ CORSON SD-CAMPBELL SD- 414 PM CDT SUN JUL 22 2012 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CAMPBELL AND EAST CENTRAL CORSON COUNTIES WILL EXPIRE AT 415 PM CDT/315 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4592 10005 4565 10009 4566 10063 4587 10064 TIME...MOT...LOC 2114Z 266DEG 23KT 4579 10013 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 22, 2:30 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 230 PM CDT SUN JUL 22 2012 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT A COUPLE AREAS OF FOCUS FOR TNT. FIRST A WEAK BOUNDARY IS DROPPING SOUTH INTO THE NORTHERN CWA LATE THIS AFTERNOON. PER SPC MESO PAGE THERE IS STILL SOME MLCIN LEFT BUT SUSPECT THAT WILL CONTINUE TO ERODE THROUGH EARLY EVENING AS DIABATIC HEATING CONTINUES. LATEST HI RES MODELS HINT THAT A STORM OR TWO MAY FIRE ALONG THIS BOUNDARY THROUGH EARLY EVENING. DEEP LAYER SHEAR IS SUFFICIENT TO SUPPORT STORMS BUT LL SHEAR IS VERY WEAK OUTSIDE THE FRONTAL BOUNDARY. WITH MLCAPE MORE THAN 2K JOULES REGION WIDE...COULD DEFINITELY SEE A COUPLE STORMS AND PERHAPS EVEN SHORT LIVED SVR....WITH MOST OF THAT ACTIVITY WANING AFTER HEATING CEASES. ANOTHER BOUNDARY IS VERY EVIDENT ACROSS SOUTHERN SOUTH DAKOTA PER RECENT SAT PIX. THIS AREA HOWEVER IS UNDER VERY WARM TEMPERATURES ALOFT THUS MAKING IT HARD FOR CONVECTION TO GET GOING. MOST OF THIS AREA MAY HAVE TO WAIT FOR THE DIURNAL LLJ TO KICK IN BEFORE THERE IS ENOUGH LIFT TO GENERATE ELEVATED CONVECTION. AND LASTLY FOR TNT IT APPEARS A MID LEVEL WAVE WILL MOVE OUT INTO THE NORTHERN HIGH PLAINS WITH A GRADUAL EXPANSION OF SHOWERS/STORMS WEST RIVER LATE TNT. THAT ACTIVITY IS FORECAST TO SPREAD ACROSS MAINLY NORTHERN SOUTH DAKOTA DURING THE DAY ON MONDAY. DEPENDING UPON HOW THAT SCENARIO ACTUALLY PLAYS OUT...DAY TIME HIGHS COULD BE REALLY AFFECTED DUE TO CLOUDS AND POSSIBLE PCPN. FOR NOW DIDNT STRAY TOO FAR FROM COOLEST GUIDANCE NUMBERS. FOR MONDAY NIGHT EXPECT MOST OF THE ACTIVITY TO BE OVER EAST CENTRAL/SOUTHEASTERN SD EAST INTO MN WHERE THE NOCTURNAL LLJ WILL BE FOCUSED. AFTER LOOKING AT CORFIDI VECTORS AND PWATS...WOULD NOT BE SURPRISED IF SOME HEFTY RAINFALLS OCCUR OVER THIS GENERAL VICINITY. SOMETHING FOR LATER SHIFTS TO TAKE A LOOK AT. FOR LATE TUESDAY INTO TUESDAY NIGHT EXPECT MORE COVERAGE OF STORMS WITH STRONGER LOOKING WAVE COMING THROUGH THE RIDGE AND CRASHING MID LEVEL HEIGHTS SIGNIFICANTLY. THERE SHOULD BE ENOUGH DEEP LAYER SHEAR AND INSTABILITY TO SUPPORT SVR STORMS...PARTICULARLY TUESDAY EVENING OVER THE NORTHEAST CWA. .LONG TERM...WEDNESDAY THROUGH SATURDAY MODELS AGREE PRETTY WELL WITH THE EVOLUTION OF THE UPPER LEVEL FLOW PATTERN ACROSS THE CONUS. THE PERIOD BEGINS WITH AN UPPER LEVEL CLOSED LOW OVER SOUTHERN SASKATCHEWAN. THIS UPPER LEVEL LOW AND SURFACE FRONTAL BOUNDARY WILL BE RESPONSIBLE FOR SHOWERS AND THUNDERSTORMS FOR THE NORTHERN PLAINS WEDNESDAY THROUGH THURSDAY. BEYOND THURSDAY MODELS ARE SUGGESTING DRY CONDITIONS WILL DEVELOP ACROSS A LARGE PORTION OF THE REGION AS AN UPPER LEVEL RIDGE BEGINS TO BUILD. WITH A RELATIVELY GOOD SIGNAL FOR WARMER THEN AVERAGE TEMPERATURES THROUGH THE WEEKEND...HAVE DECIDE TO NUDGE HIGHS UP A DEGREE OR SO OVER ALLBLEND. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH MONDAY AFTERNOON. A COLD FRONT SLOWING SLIDING SOUTHWARD WILL BRING THE POSSIBILITY FOR THUNDERSTORMS LATER THIS EVENING FOR THE TERMINALS OF KMBG/KABR. DECIDED TO LEAVE OUT THE MENTION OF THUNDER IN THE TAFS FOR NOW AND MAKE AMENDMENTS AS NEEDED. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 22, 4:41 AM CDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 441 AM CDT SUN JUL 22 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 441 AM CDT SUN JUL 22 2012 /341 AM MDT SUN JUL 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LATE AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TODAY. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG THE NORTH AND SOUTH DAKOTA BORDER. AN ISOLATED HAIL AND WIND THREAT IS POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE REGION REMAINS IN AN ACTIVE PATTERN WITH SEVERAL CHANCES FOR THUNDERSTORM DEVELOPMENT POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SERR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:21 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 39 min |
| Jul 22, 4:28 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 32 min |
| Jul 22, 4:55 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 50 min |
| Jul 22, 6:25 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.